Dense Fog, Page
- When
- June 9, 1:15 AM EST to 7:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Visibilities of less than a quarter mile were measured at Luray Airport.
Low pressure approached the Mid Atlantic overnight while southerly winds led to higher dewpoints across the region. Isolated locations such as Luray, VA had dense fog into the morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure approached the Mid Atlantic overnight while southerly winds led to higher dewpoints across the region. Isolated locations such as Luray, VA had dense fog into the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 11:44 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 AM EDT MON JUN 9 2014
.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS PENNSYLVANIA TONIGHT WHILE A COLD
FRONT MOVES INTO THE AREA. THE FRONT WILL STALL OUT OVER THE
REGION MONDAY BEFORE DISSIPATING TUESDAY. A TROUGH WILL APPROACH
THE AREA WEDNESDAY THROUGH FRIDAY...BRINGING UNSETTLED CONDITIONS
THROUGH MUCH OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
...UPDATE TO ISSUE A COASTAL FLOOD ADVISORY FOR ANNE ARUNDEL
COUNTY ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY. PREVIOUS
DISCUSSION FOLLOWS...
LOW PRESSURE WILL CONTINUE TO MOVE EASTWARD
ACROSS THE APPALACHIANS AND INTO THE MID ATLANTIC THIS EVENING. A
SHORT WAVE TROUGH WILL CONTINUE TO LIFT ACROSS PA TONIGHT.
SHOWERS AND THUNDERSTORMS HAVE MOVED ALONG THE LEADING EDGE OF SFC
LOW PRESSURE AND ARE APPROACHING THE BLUE RIDGE THIS EVENING. THE
ACTIVITY WILL CONTINUE TO MOVE INTO AN UNFAVORABLE ENVIRONMENT EAST
OF THE BLUE RIDGE AND RADAR DEPICTION OF SHOWERS BECOMING MORE
STRATIFORM CAN ATTEST TO THIS. HOWEVER...00Z IAD RAOB DEPICTS AN ATM
WHERE STORMS CAN STILL BE ROOTED IN THE BOUNDARY LAYER WITH
500-1000 J/KG OF SBCAPE. SHEAR IS STILL MARGINAL AND THUNDERSTORMS
THAT DO PERSIST ARE EXPECTED TO WEAKEN AS THEY MOVE EASTWARD. MANY
THUNDERSTORMS THIS PAST EVENING BECAME SEVERE WITH MESOS PRODUCING
DMG WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WAS LOCATED IN
WESTERN LOUDOUN EARLIER THIS EVENING AND TRACKED FROM WESTERN
GRANT WHERE IT PRODUCED DAMAGE THROUGH THE SHENANDOAH VALLEY.
ALTHOUGH ACTIVITY HAS A HISTORY OF BEING SEVERE...CONDITIONS EAST
OF THE BLUE RIDGE AND THE I-95 CORRIDOR ARE MORE STABLE AND
THEREFORE SHOWERS ARE EXPECTED AND AN ISOLATED THUNDERSTORM IS
POSSIBLE.
THE BEST FORCING ASSOCIATED WITH THE SHORT WAVE THIS EVENING IS
FURTHER NORTH AND THUNDERSTORMS ALONG THE MASON DIXON LINE MAY
LINGER LONGER.
PREVIOUS FORECAST...
MIN TEMPS IN THE 60S WILL BE COMMON. CLOUDY SKIES SHOULD LIMIT
EXTENT OF FOG DEVELOPMENT LATE TNGT.
THE BOUNDARY ASSOCIATED WITH THE COLD FRONT THAT MOVES THRU THE AREA
TNGT IS EXPECTED TO STALL OVER THE AREA ON MONDAY AS THE DOWNSTREAM
RIDGE OVER THE WRN ATLANTIC RIDGE ACTS TO BLOCK THE FRONT FROM
REACHING THE COAST. THERE IS SOME DIFFERENCES REGARDING THE WHERE
THE FRONT WILL RESIDE BUT 12Z MODEL GUIDANCE GENERALLY HAVE IT
STALLING SOMEWHERE NEAR THE BLUE RIDGE AND I-95 CORRIDOR.
EXPECT A RELATIVE LULL IN SHOWERS TO START THE DAY AS THE BEST
FORCING ASSOCIATED WITH AN UPPER SHORTWAVE TROUGH EXITS TO THE NW OF
THE AREA. CONVECTIVE INITIATION WOULD PROBABLY BE FOCUSED NEAR THE
STATIONARY BOUNDARY MONDAY AFTERNOON BUT THERE IS STILL UNCERTAINTY
WITH THE COVERAGE OF THE SHOWERS AND THUNDERSTORMS AND IF THE
CONVECTION WILL BE ABLE TO BREAK THE WELL-DEFINED MID-LVL SUBSIDENCE
INVERSION THAT WILL BE IN PLACE. THE 12Z NAM AND ONLY A FEW SREF
MEMBERS FROM THE 09Z RUN SHOW SUFFICIENT INSTABILITY TO OVERCOME
THIS CAP...BUT THESE MODELS CONTINUE TO FCST SUSPICIOUSLY HIGH SFC
DEWPOINTS IN THE LOWER 70S (AND THUS MODERATE VALUES OF SBCAPE).
DEEP SYNOPTIC LIFT WILL BE ABSENT AND FCST SHEAR PROFILES ARE RATHER
WEAK...BOTH OF WHICH ARE NOT SUPPORTIVE FOR ORGANIZED CONVECTION.
KEPT POPS IN LOW CHANCE FOR AREAS ALONG AND EAST OF THE BLUE RIDGE.
THE BOUNDARY CONTINUES TO STALL OVER THE AREA MONDAY NIGHT.
CONVECTION SHOULD DIMINISH IN THE EVE WITH THE LOSS OF DAYTIME
HEATING. FOG MAY DEVELOP OVERNIGHT GIVEN HOW SATURATED THE LLVLS ARE
FCST...ESPECIALLY IN SHELTERED VALLEYS. THERE IS STILL TOO MUCH
UNCERTAINTY IF THE FOG WILL BECOME WIDESPREAD OR DENSE...AND WILL
DEPEND ON HOW MUCH CLEARING IN THE CLOUD COVER CAN OCCUR OVERNIGHT.
MIN TEMPS RANGE FROM NEAR 60F IN THE POTOMAC HIGHLANDS TO NEAR 70F IN
THE URBAN AND COASTAL LOCALES.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A BIT OF A LULL IN SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST IN
BETWEEN BETTER FORCING MECHANISMS TUESDAY INTO TUESDAY NIGHT. A
CAPPING INVERSION IS ALSO EVIDENT IN MOST MODEL FORECAST SOUNDINGS
DURING THIS TIMEFRAME WHICH SHOULD PRECLUDE WIDESPREAD
CONVECTION...ALTHOUGH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL STILL BE POSSIBLE OVER SOUTHWESTERN PARTS OF THE CWA DURING
PEAK HEATING TUESDAY AFTERNOON WHERE STRONGEST HEATING IS EXPECTED
AND CLOSER TO SUBTLE HEIGHT FALLS WELL OUT AHEAD OF AN APPROACHING
TROUGH MOVING SLOWLY EASTWARD ACROSS THE MIDDLE PART OF THE CONUS.
THE TROUGH FROM THE CENTRAL PART OF THE COUNTRY BEGINS TO MOVE
CLOSER TO THE AREA WEDNESDAY RESULTING IN STRONGER HEIGHT FALLS AND
THE POTENTIAL FOR SOMEWHAT MORE WIDESPREAD CONVECTION.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MID-UPPER LEVEL TROUGH AND SURFACE COLD FRONT SLOWLY PIVOT THROUGH
THE AREA WEDNESDAY NIGHT THROUGH FRIDAY. AS THE UPPER-LOW/TROUGH
BEGIN TO FILL ON THURSDAY...THE FRONT WILL SLOWLY WEAKEN. SHOWER AND
THUNDERSTORM CHANCES WILL DIMINISH BY THE FIRST PART OF NEXT WEEKEND
AS WEAK AND TRANSIENT RIDGING MOVES ACROSS THE AREA.
ANOTHER TROUGH WILL BEGIN TO APPROACH FROM THE WEST LATE NEXT
WEEKEND BRINGING ANOTHER POTENTIAL INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
SHRA AND ISO TSRA ARE MOVING ACROSS IAD-DCA AND WILL REACH BWI-MTN
BEFORE MIDNIGHT. ACTIVITY IS EXPECTED TO WANE AND SHRA IS EXPECTED
THROUGH EARLY EARLY MONDAY MORNING EXITING BWI-MTN BY 10Z.
SLY WINDS WILL GUST 15-20 KT THRU SUNSET. CIGS MAY LOWER TO NEAR
MVFR LVLS LATE TNGT BUT LITTLE BREAKS IN THE CLOUDS SHOULD INHIBIT
WIDESPREAD FOG FROM DEVELOPING.
SCT SHRA/TSRA IS EXPECTED AGAIN MONDAY AFTN WITH THE FRONTAL
BOUNDARY STALLED NEAR IAD-CHO-DCA. LOW CLOUDS AND/OR FOG POSSIBLE
LATE MONDAY NIGHT...RESULTING IN FLIGHT RESTRICTIONS.
LWR CIGS/VSBYS IN TSTMS PSBL WED-FRI. WINDS S AROUND 10 KTS.
&&
.MARINE...
SCA CONTINUES OVERNIGHT FOR THE MAIN STEM OF THE CHSPK BAY AND
THE LWR TIDAL POTOMAC RIVER...WHERE SLY CHANNELING IS FAVORED.
THIS SCA WAS ALSO EXTENDED INTO MONDAY AND MONDAY NIGHT WHEN A
FRONTAL BOUNDARY STALLS JUST TO THE WEST OF THE WATERS.
SUB-SCA CONDITIONS ARE FORECAST DURING THE MIDDLE AND LATER PART OF
THE UPCOMING WEEK. GUSTS MAY APPROACH MARGINAL SCA LEVELS THURSDAY
AFTERNOON BUT NOT ENOUGH CONFIDENCE TO INCLUDE IN THE HWO ATTM.
&&
.TIDES/COASTAL FLOODING...
ANAMOLIES CONTINUE TO INCREASE DUE TO THE SOUTHERLY FLOW. A
COASTAL FLOOD ADVISORY IS IN EFFECT EARLY THIS MORNING FOR ANNE
ARUNDEL COUNTY...PARTICULARLY AROUND ANNAPOLIS AROUND HIGH TIDE.
HIGH TIDE IS AT 2:57 AM. ELSEWHERE...ANOMALIES WILL INCREASE AND
WATER LEVELS WILL BE CLOSE TO MINOR FLOODING THRESHOLDS FOR
BALTIMORE AND HARFORD COUNTIES AS WELL AS WASHINGTON DC AND
ALEXANDRIA. CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A COASTAL FLOOD
ADVISORY AT THIS TIME SINCE MINOR FLOODING THRESHOLDS ARE A BIT
HIGHER.
A BOUNDARY WILL REMAIN STALLED TO THE WEST OF THE COASTAL AREAS
THRU MIDWEEK. CONTINUED SLY FLOW WOULD ALLOW THESE POSITIVE
ANOMALIES TO PERSIST. THEREFORE...ADDITIONAL MINOR COASTAL
FLOODING AT HIGH TIDE MONDAY NIGHT THRU AT LEAST TUESDAY NIGHT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
MDZ014.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ531>534-537-
539>543.
&&
SYNOPSIS...JRK/HAS
NEAR TERM...JRK/HAS
SHORT TERM...DFH
LONG TERM...BJL/DFH
AVIATION...JRK/HAS/DFH
MARINE...JRK/HAS/DFH
TIDES/COASTAL FLOODING...BJLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1246 AM EDT MON JUN 9 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 091000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1246 AM EDT MON JUN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT OVERNIGHT FOR THE MARYLAND CHESAPEAKE BAY FROM SOUTH OF POOLES ISLAND TO SMITH POINT AND FOR THE LOWER TIDAL POTOMAC RIVER. A COASTAL FLOOD ADVISORY IS IN EFFECT UNTIL 6 AM FOR ANNE ARUNDEL COUNTY ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE SMALL CRAFT CONTINUES MONDAY AND MONDAY NIGHT FOR THE MARYLAND CHESAPEAKE BAY FROM SOUTH OF POOLES ISLAND TO SMITH POINT AND FOR THE LOWER TIDAL POTOMAC RIVER. MINOR COASTAL FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE MONDAY THROUGH TUESDAY NIGHT ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND UPPER TIDAL POTOMAC RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-091000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1246 AM EDT MON JUN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
956 PM EDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND DMG 2 SW MARTINSBURG 39.44N 78.00W
06/08/2014 BERKELEY WV 911 CALL CENTER
TREE DOWN IN 13600 BLK APPLE HARVEST DR
&&
EVENT NUMBER LWX1400363
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1002 PM EDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND DMG 2 SE BERKELEY 39.48N 77.90W
06/08/2014 BERKELEY WV 911 CALL CENTER
TREES DOWN 800 BLK OF FEATHERBED RD
&&
EVENT NUMBER LWX1400364
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1006 PM EDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM FUNNEL CLOUD 2 SW MARTINSBURG 39.44N 77.99W
06/08/2014 BERKELEY WV PUBLIC
&&
EVENT NUMBER LWX1400365
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1037 PM EDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG HANCOCK 39.69N 78.18W
06/08/2014 MORGAN WV 911 CALL CENTER
TREES DOWN NEAR THE INTERSECTION OF RIVER ROAD AND
PIOUS RIDGE ROAD
&&
EVENT NUMBER LWX1400366
HTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1041 PM EDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 1 NNW BERKELEY SPGS 39.64N 78.23W
06/08/2014 MORGAN WV 911 CALL CENTER
TREES DOWN ALONG SIR JOHNS RUN ROAD
&&
EVENT NUMBER LWX1400367
HTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1044 PM EDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 3 SSE RIG 39.00N 79.03W
06/08/2014 HARDY WV 911 CALL CENTER
*** 1 INJ *** MULTIPLE TREES DOWN IN CAMPERS. AT LEAST
2 CAMPERS COMPLETELY DESTROYED.
&&
EVENT NUMBER LWX1400368
CBThe national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
Visibilities of less than a quarter mile were measured at Luray Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527150.